Oklahoma, 2022

Damaging Winds in Oklahoma, June 18, 2022

June 18, 2022 · NWS TSA · 3 events in 2 counties and zones

Strong to severe thunderstorms developed in a very moist and unstable air mass across eastern Oklahoma on the 18th, as a weak frontal boundary moved into the area from the east and northeast. The strongest thunderstorms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed in a very moist and unstable air mass across eastern Oklahoma on the 18th, as a weak frontal boundary moved into the area from the east and northeast. The strongest thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 18, 7:25 PM CST, 6 minutes earlier.

Area forecast discussion, Jun 18, 7:25 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
825 PM CDT Sat Jun 18 2022

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 825 PM CDT Sat Jun 18 2022

Isolated to scattered thunderstorms continue across
southeast Oklahoma into west-central Arkansas this evening.
The greatest concentration of activity is across southeast
Oklahoma in the vicinity of a weak surface boundary. All of
the shower and storm activity is expected to dissipate later
this evening as we lose daytime heating. Have made some adjustments
to the forecast for tonight to better reflect current trends.

&&

.LONG TERM...
(Tonight through Saturday)
Issued at 155 PM CDT Sat Jun 18 2022

Low storm chances will shift west of highway 75 on Sunday
where the better deep layer moisture will be ahead of back-door
front. A cooler and drier airmass will work its way into the
region Sunday and especially Sunday night, dropping highs and
allowing overnight lows Monday morning to drop to near 60 in some
spots of western AR.

The H5 ridge will rebuild over the region next week, leading to a
continued stretch of hot and dry weather. Depending on the
strength and orientation of the ridge, there will be low chances
for storms near the KS and MO borders during the latter part of
the week. Both the GFS and ECMWF show the potential for a
stronger (for this time of year anyway) cold front by late next
weekend or into early next week.

Lacy

&&

.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Sat Jun 18 2022

Scattered showers and thunderstorms will continue to move westward
through northwest Arkansas into portions of far eastern Oklahoma
before dissipating around mid evening with the loss of heating.
Gusty winds will be likely in the stronger storms, primarily
impacting KFSM by 00Z. Otherwise, VFR conditions are expected
through the forecast period.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....30
AVIATION...12
Hazardous weather outlook, Jun 18, 3:42 PM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
442 PM CDT Sat Jun 18 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
442 PM CDT Sat Jun 18 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and wester Arkansas...
    mainly east of Highway 69.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Arkansas River valley in east-central Oklahoma and
    west-central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Isolated thunderstorms are expected to persist into the early
evening hours across portions of eastern Oklahoma and western
Arkansas. The strongest storms will have the potential to become
briefly severe with damaging winds the main concern. Locally heavy
rains will also be possible.

Heat index values of 100 to 110 degrees will be possible across
much of eastern Oklahoma and western Arkansas into the early evening
hours. The greatest concentration of these dangerously high heat
index values will be along the Arkansas River valley in east-central
Oklahoma and west-central Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY AND MONDAY...No Hazards.
TUESDAY THROUGH FRIDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Humidity will be slightly lower Sunday, with hot and humid
conditions returning, and possibly worsening next week. Rain
chances appear to be very minimal for the next week with
high pressure settled overhead much of next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 18, 6:06 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
706 PM CDT Sat Jun 18 2022

OKZ049-074>076-190045-
Haskell OK-Latimer OK-Pushmataha OK-Le Flore OK-
706 PM CDT Sat Jun 18 2022

...Strong thunderstorms will impact portions of northeastern
Pushmataha, southeastern Haskell, eastern Latimer and southwestern Le
Flore Counties through 745 PM CDT...

At 706 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles northwest of Wister to near Muse to 3
miles west of Octavia. Movement was west at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Talihina...                       Wister...
Red Oak...                        Mccurtain...
Fanshawe...                       Albion...
Octavia...                        Talimena State Park...
Bengal...                         Mc Curtain...
Lake Wister State Park...         Whitesboro...
Lequire...                        Muse...
Summerfield...                    Honobia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3451 9516 3479 9517 3521 9516 3509 9471
      3451 9468 3451 9504 3449 9505
TIME...MOT...LOC 0006Z 098DEG 20KT 3504 9480 3467 9478 3451 9477

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 18, 6:28 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
728 PM CDT Sat Jun 18 2022

OKZ049-073-075-190100-
Pittsburg OK-Latimer OK-Pushmataha OK-
728 PM CDT Sat Jun 18 2022

...Strong thunderstorms will impact portions of north central
Pushmataha, southwestern Latimer and southern Pittsburg Counties
through 800 PM CDT...

At 727 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles south of Hartshorne to 4 miles northwest
of Albion. Movement was west at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Savanna...
Alderson...                       Albion...
Higgins...                        Damon...
Haywood...                        Yanush...
Mcalester Regional Airport...     Blanco...
Haileyville...                    Arpelar...
Gowen...                          Sardis...
Dow...                            Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3496 9543 3465 9500 3466 9566 3495 9609
      3500 9609
TIME...MOT...LOC 0027Z 111DEG 24KT 3481 9554 3470 9516

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 18, 6:47 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
747 PM CDT Sat Jun 18 2022

OKZ074-075-190115-
Haskell OK-Latimer OK-
747 PM CDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of southeastern Haskell
and northeastern Latimer Counties through 815 PM CDT...

At 747 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
south of Mc Curtain, moving west at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Mccurtain...                      Kinta...
Mc Curtain...                     Lequire...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3499 9529 3526 9522 3516 9493 3497 9493
TIME...MOT...LOC 0047Z 103DEG 16KT 3508 9498

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Jun 18, 7:03 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
803 PM CDT Sat Jun 18 2022

OKZ049-073-075-076-190130-
Pittsburg OK-Latimer OK-Pushmataha OK-Le Flore OK-
803 PM CDT Sat Jun 18 2022

...Strong thunderstorms will impact portions of northeastern
Pushmataha, southwestern Latimer, southwestern Le Flore and central
Pittsburg Counties through 830 PM CDT...

At 803 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles northeast of Stuart to 5 miles southwest
of Whitesboro. Movement was northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Mcalester...                      Wilburton...
Clayton...                        Hartshorne...
Krebs...                          Talihina...
Savanna...                        Alderson...
Albion...                         Talimena State Park...
Higgins...                        Haywood...
Tuskahoma...                      Kiamichi...
Damon...                          Bengal...
Yanush...                         Mcalester Regional Airport...
Scipio...                         Blanco...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3483 9609 3505 9609 3506 9607 3509 9606
      3512 9603 3478 9487 3451 9499 3451 9504
      3448 9505
TIME...MOT...LOC 0103Z 121DEG 17KT 3498 9604 3465 9497

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 18, 7:15 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
815 PM CDT Sat Jun 18 2022

OKZ070-074-190145-
Haskell OK-Muskogee OK-
815 PM CDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of southwestern Haskell
and south central Muskogee Counties through 845 PM CDT...

At 815 PM CDT, Doppler radar indicated a strong thunderstorm near
Lequire, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Stigler...                        Whitefield...
Kinta...                          Briartown...
Enterprise...                     Lequire...
Lewisville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3510 9535 3516 9535 3516 9545 3531 9536
      3529 9535 3533 9535 3537 9532 3518 9498
      3506 9506 3506 9521
TIME...MOT...LOC 0115Z 116DEG 19KT 3514 9512

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 18, 7:18 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
818 PM CDT Sat Jun 18 2022

OKZ053-190145-
Choctaw OK-
818 PM CDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of eastern Choctaw
County through 845 PM CDT...

At 818 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Raymond Gary State Park, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Hugo...                           Fort Towson...
Sawyer...                         Hugo Lake State Park...
Raymond Gary State Park...        Messer...
Grant...                          Apple...
Fallon...                         Huskey...
Swink...                          Frogville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3393 9557 3416 9543 3416 9538 3403 9516
      3394 9516 3396 9523 3394 9525 3389 9526
      3389 9527 3391 9527 3390 9528 3388 9528
      3387 9529 3389 9533 3387 9534
TIME...MOT...LOC 0118Z 116DEG 19KT 3395 9522

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 177 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Choctaw

When
June 18, 7:31 PM CST
Where
Choctaw County, 0.69 mi N of Frogville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.910, -95.320

Strong thunderstorm wind blew down several large trees.

Thunderstorm Wind, Ottawa

When
June 18, 10:00 PM CST
Where
Ottawa County, Fairland
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.750, -94.850

Strong thunderstorm wind snapped large tree limbs, and damaged several outbuildings.

Thunderstorm Wind, Ottawa

When
June 18, 10:15 PM CST
Where
Ottawa County, 4.87 mi S of Fairland
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.680, -94.860

Strong thunderstorm wind damaged a business, flipped several rental trailers, and snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034389, 1034391, 1034392.